Kentucky, 2012Hail and Damaging Winds in Kentucky, September 5, 2012
September 5, 2012 · NWS PAH · 5 events in 4 counties and zones
Thunderstorms increased in coverage and strength during the late afternoon in a zone of strong instability along the southern edge of the westerly jetstream. Thunderstorms that occurred over Illinois and Indiana earlier in the day left an outflow boundary that extended from west-northwest to east-southeast across western Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms increased in coverage and strength during the late afternoon in a zone of strong instability along the southern edge of the westerly jetstream. Thunderstorms that occurred over Illinois and Indiana earlier in the day left an outflow boundary that extended from west-northwest to east-southeast across western Kentucky. This boundary enhanced thunderstorm development. Rich low level moisture and steep lapse rates fostered isolated severe weather events until the atmosphere stabilized toward sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 2:08 PM CST, 34 minutes earlier.
Area forecast discussion, Sep 5, 2:08 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT WED SEP 5 2012
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 243 PM CDT WED SEP 5 2012
KEEPING AN EYE ON THE MCV APPROACHING FROM THE WEST...AND AN
UNSTABLE ATMOSPHERE OVER SOUTHERN MISSOURI INTO OUR REGION. THIS
AND AN OUTFLOW BOUNDARY FROM EVV TRISTATE CONVECTION PUSHING SOUTH
TOWARD WEST KENTUCKY. AS A RESULT CONVECTIVE CHANCES WILL CONTINUE
INTO THE EVENING...THEN GRADUALLY END FROM WEST TO EAST. THURSDAY
SHOULD BE MOSTLY DRY...MINUS A SLIGHT CHANCE OF CONVECTION OVER OUR
SOUTHERN MOST COUNTIES IN WEST KENTUCKY AND SOUTHEAST MISSOURI. HAVE
SLOWLY INCREASING POPS FOR CONVECTION THURSDAY NIGHT OVER THE FAR
WEST. TEMPS WERE A BLEND OF NAM AND GFS MOS...AVERAGED IN WITH OUR
EXISTING FORECAST.
ADDITIONAL NOTE...GIVEN THE NEW THUNDERSTORM DEVELOPMENT AND
SEVERE THUNDERSTORM WATCH OVER CARTER...RIPLEY...WAYNE AND BUTLER
THIS AFTERNOON AT THIS TIME...THE HEAT ADVISORY DEADLINE HAS BEEN
SHORTENED FROM 7 PM TO 5 PM CDT. THUNDERSTORM OUTFLOWS...CLOUD COVER
SHOULD SHRINK THE COVERAGE AREA OF HEAT INDEX VALUES AT OR ABOVE
105 DEGREES FOR THE REMAINDER OF THIS AFTERNOON.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 243 PM CDT WED SEP 5 2012
THE LATEST RUNS OF THE 12Z WEDNESDAY GFS AND ECMWF GUI DANCES
APPEAR TO BY IN SYNC WITH THE ORIENTATION AND TIMING OF THE
PASSAGE OF THE MIDDLE/UPPER LEVEL TROUGH THROUGH THE WFO PAH
FORECAST AREA BY EARLY AFTERNOON ON SATURDAY. SHOWERS AND
THUNDERSTORMS SHOULD REMAIN ALONG AND AHEAD OF THE MEAN TROUGH
AXIS...EXITING THE WFO PAH FORECAST COMPLETELY BEFORE SUNSET
SATURDAY NIGHT.
THE TIMING OF THE CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/
IS SLIGHTLY SLOWER THAN ADVERTISED YESTERDAY...WITH THE HIGHEST
POPS/WEATHER EXPECTED OVER THE WFO PAH FORECAST AREA FRIDAY NIGHT
THROUGH ABOUT 4 AM CDT SATURDAY...THEN TAPERING OFF QUICKLY FOR
THE REST OF SATURDAY MORNING FROM WEST TO EAST.
ANY STRONG TO SEVERE STORM POTENTIAL ON FRIDAY WILL LIKELY BE
PINNED TO THE SOUTHERN HALF OF THE WFO PAH FORECAST AREA DURING
THE AFTERNOON...POSSIBLY INTO THE EARLY EVENING HOURS. SHEAR AND
INSTABILITY APPEAR TO WEAKEN WITH TIME OVERNIGHT...SO THE MAIN
CONCERN DURING THE OVERNIGHT HOURS WOULD LIKELY TRANSITION TO
LOCALLY HEAVY RAIN.
DRY AND COOL CONDITIONS WILL PERSIST THEN FOR THE REMAINDER OF THE
FORECAST PERIOD FROM SATURDAY AFTERNOON THROUGH WEDNESDAY NIGHT.
TEMPERATURES WILL TOP OUT IN THE MIDDLE 80S ALONG AND AHEAD OF THE
COLD FRONTAL PASSAGE ON FRIDAY...THEN DROPPING INTO THE MIDDLE AND
UPPER 70S SUNDAY THROUGH TUESDAY WITH NORTHERLY FLOW AROUND THE
HIGH PRESSURE PUSHING ACROSS THE REGION. A REBOUND INTO THE LOWER
80S WILL RETURN WITH SOUTHERLY FLOW ALONG THE WESTERN EDGE OF THE
SURFACE HIGH ON WEDNESDAY INTO THURSDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1207 PM CDT WED SEP 5 2012
CHANCE OF CONVECTION WILL CONTINUE THIS AFTERNOON OVER SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. MCV CONTINUES
TO TRACK EAST ACROSS MISSOURI AND MAY TRIGGER ADDITIONAL
CONVECTION THROUGH THE AFTERNOON ACROSS THE REST OF THE AREA.
TONIGHT...BEST MOISTURE SHOULD SHIFT EAST OF THE AREA...SO NO
PRECIPITATION FORECAST AT THIS TIME. WINDS WILL BE VARIABLE WITH
CONVECTION TODAY...LIGHT TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...HEAT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MOZ100-107>109.
IN...NONE.
KY...NONE.
&&
SHORT TERM...CW/CTN
LONG TERM....SMITH
AVIATION...CTN
FIRE WEATHER...SMITH
Hazardous weather outlook, Sep 5, 2:36 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT WED SEP 5 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER
ASSOCIATED HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORM MAY BE POSSIBLE
THURSDAY AFTERNOON ACROSS SOUTHERN SECTIONS OF WEST KENTUCKY...THEN
FOCUSING BACK TOWARD SOUTHEAST MISSOURI DURING THE LATE AFTERNOON
UNTIL SHORTLY AFTER SUNSET.
STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING HOURS ON FRIDAY...ASSOCIATED WITH THE
PUSH OF THE COLD FRONT THROUGH THE OUTLOOK AREA. GIVEN THE
MARGINAL SHEAR EXPECTED WITH ANY ORGANIZED THUNDERSTORM
DEVELOPMENT...LOCALLY DAMAGING WINDS...ISOLATED LARGE HAIL AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO
MAY NOT BE OUT OF THE QUESTION...BUT ANY POTENTIAL WOULD BE
LIMITED TO A SMALL LOW PRESSURE CENTER MOVING ALONG THE FRONTAL
BOUNDARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING FOR
ALL OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS ALONG AND
SOUTH OF ROUTE 13...AND ALL OF WEST KENTUCKY...SOUTH OF
UNION...HENDERSON AND DAVIESS COUNTIES.
SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.
SMITH
In the hours before
Special weather statement, Sep 5, 12:24 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED SEP 5 2012
KYZ015-016-018>021-051930-
WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF...DIXON...MADISONVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE
124 PM CDT WED SEP 5 2012
...STRONG OUTFLOW WINDS CONTINUE AHEAD OF STORMS APPROACHING THE AREA...
STRONG OUTFLOW WINDS AHEAD OF STORMS OVER SOUTHWEST INDIANA...WILL
AFFECT THE HENDERSON...OWENSBORO...DIXON AND CALHOUN AREAS FROM NOW
THROUGH 215 PM. WIND SPEEDS FROM 30 TO 50 MPH WILL BE LIKELY...WHICH
MAY BRING DOWN WEAK TREES AND LIMBS. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 5, 12:46 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM NON-TSTM WND GST ROCKPORT 37.88N 87.05W
09/05/2012 M55 MPH SPENCER IN TRAINED SPOTTER
WIND GUST ASSOCIATED WITH OUTFLOW BOUNDARY AHEAD OF MAIN
LINE OF THUNDERSTORMS.
&&
K.SMITHLocal storm report, Sep 5, 12:51 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM NON-TSTM WND GST OWENSBORO 37.76N 87.12W
09/05/2012 E45 MPH DAVIESS KY EMERGENCY MNGR
WIND GUST OF 40 TO 45 MPH IN DOWNTOWN OWENSBORO.
&&
K.SMITHLocal storm report, Sep 5, 12:54 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 1 W OWENSBORO 37.76N 87.14W
09/05/2012 E50 MPH DAVIESS KY PUBLIC
PUBLIC REPORT FROM SOCIAL MEDIA OUTLET.
&&
K.SMITHSpecial weather statement, Sep 5, 1:58 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED SEP 5 2012
KYZ008-009-011>013-016-017-021-022-052130-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ...
PRINCETON...MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON
258 PM CDT WED SEP 5 2012
...STRONG OUTFLOW WINDS ACROSS THE LAKES AREA AND PENNYRILE REGION
OF WEST KENTUCKY...
A SOUTHWARD SURGING AREA OF WINDS ASSOCIATED WITH THUNDERSTORMS
OVER WEST KENTUCKY...WILL MOVE ACROSS THE LAKES AREA...INTERSTATE
24 AND THE PARKWAYS THROUGH 430 PM. MOST OF THE WIND GUSTS WILL
AVERAGE 30 TO 50 MPH...BUT ISOLATED HIGHER GUSTS CANNOT BE RULED
OUT. WINDS THIS STRONG WILL LIKELY BRING DOWN SOME TREE LIMBS AND
PERHAPS EVEN KNOCK DOWN A TREE OR TWO. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 5, 2:23 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 NE DONIPHAN 36.66N 90.77W
09/05/2012 M1.00 INCH RIPLEY MO TRAINED SPOTTER
ONE HALF INCH HAIL ALSO REPORTED AT 319 PM CDT AT SAME
LOCATION.
&&
K.SMITHEvent by event
2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Christian
- When
- September 5, 2:42 PM CST
- Where
- Christian County, 1 mi N of Hopkinsville
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.864, -87.480
A 63-mph wind gust was associated with the gust front ahead of a line of thunderstorms.
Hail, Fulton
- When
- September 5, 3:00 PM CST to 3:03 PM CST
- Where
- Fulton County, Bondurant to Brownsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.520, -89.320
Hail, Hickman
- When
- September 5, 3:00 PM CST
- Where
- Hickman County, Fulham
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -88.870
Thunderstorm Wind, Graves
- When
- September 5, 3:08 PM CST
- Where
- Graves County, Wingo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.650, -88.730
The wind tore apart a swing set and carried it into a bean field across the road.
Lightning, Christian
- When
- September 5, 3:20 PM CST
- Where
- Christian County, 5 mi NNE of Herndon
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.797, -87.535
A vehicle was struck by lightning on Interstate 24.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406952, 406947, 406948, 406950, 406949.